Arizona, 2004Flash Flood in Arizona, July 18, 2004
July 18, 2004 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 18, 2:30 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SUN JUL 18 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER WESTERN
NEW MEXICO AND EASTERN ARIZONA WHICH WILL PROVIDE A DECREASED CHANCE
OF THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK. THE UPPER HIGH IS
EXPECTED TO MOVE TOWARD NORTHERN ARIZONA BY THE END OF THE WEEK AND
INTO THE WEEKEND WITH AN INCREASE IN MOISTURE AND THUNDERSTORMS.
&&
.DISCUSSION...LATEST WATER VAPOR LOOP AND GOES PRECIPITABLE WATER
IMAGERY SHOWS MID LEVEL DRY AIR OVER NORTHERN CHIHUAHUA MEXICO
TRYING TO FILTER INTO SOUTHEAST ARIZONA AND SOUTHWEST NEW MEXICO.
UPPER HIGH IS IN THIS GENERAL VICINITY AND WILL CONTINUE TO PUSH
SOUTHWEST.
VISIBLE SATELLITE IMAGERY AND LIGHTNING DETECTION CURRENTLY SHOWING
PLENTY OF ACTIVITY FIRING ALONG THE RIM. CLOSER TO HOME ONLY
ISOLATED CELLS BEING DETECTED AT THIS TIME...MAINLY IN COCHISE AND
GRAHAM COUNTIES.
ALL SHORT RANGE MODELS SHOWING THE CENTER OF THE 500MB HIGH RESIDING
IN THE GENERAL VICINITY OF THE ARIZONA/NEW MEXICO BORDER BY MIDDAY
MONDAY. SOME SLIGHT DISCREPANCIES WITH REGARD TO JUST HOW FAR SOUTH
THE CENTER OF THE HIGH WILL GO. AT ANY RATE THE HIGH WILL LINGER
ACROSS THE AREA THROUGH ABOUT THE MIDDLE OF THE WEEK BEFORE IT
BEGINS TO MOVE BACK TO THE NORTH TOWARD THE FOUR CORNERS REGION BY
THE END OF THE WEEK.
THE GFS IS SHOWING IMPULSES RIDING DOWN THE EAST SIDE OF THE
HIGH...ESPECIALLY LATE IN THE WEEK. SOME OF THESE VORT CENTERS SEEM
UNUSUALLY STRONG AND SUSPECT A FEEDBACK PROBLEM. THE FIRST SUCH
IMPULSE IS ASSOCIATED WITH THE BACK DOOR FRONT TO OUR EAST IN NEW
MEXICO. SATELLITE IMAGERY SHOWS AN AREA OF ENHANCED CLOUDINESS OVER
SOUTHWEST NEW MEXICO AND COINCIDES WITH THE INTERFACE BETWEEN THE
VERY DRY AIR AND THE MOIST AIR SEEN IN WATER VAPOR IMAGERY. THE GFS
PROGS AN AREA OF THETA-E ADVECTION TO BE OVER SOUTHWEST NEW MEXICO
BY LATE MONDAY EVENING OR EARLY TUESDAY MORNING. AS A RESULT...THE
GFS IS PICKING UP ON THIS AND PAINTS A QPF BULLSEYE OF NEARLY ONE
INCH OVER SW NEW MEXICO BY 06Z TUESDAY. OTHER MODELS SHOW PRECIP
FARTHER EAST AND SOUTH ALONG THE SIERRA MADRES...BUT GFS HAS THE
HIGHEST RAINFALL AMOUNT & FARTHER WEST THAN THE OTHER MODELS. WITH
THIS MUCH RAINFALL AND WITH THE GFS SHOWING A VORT MAX OF 40 WOULD
SUSPECT THAT THIS IS A JUST A QPF BOMB...BUT IF WE DO GET SOME
DEVELOPMENT IN THIS AREA IT COULD SEND OUTFLOWS INTO SOUTHEAST
ARIZONA MONDAY EVENING AND EARLY TUESDAY MORNING. HAVE NOT SUGGESTED
THIS IN THE GRIDS OR ZONES AT THIS TIME DUE TO THE UNCERTAINTY AND
THE SUSPECT NATURE OF THE MODEL.
MID LEVEL FLOW WILL REMAIN FROM THE NORTHWEST TO NORTH THROUGH
AROUND THURSDAY. WITH PLENTY OF MOISTURE IN PLACE UNDER THE HIGH WE
WILL CONTINUE TO SEE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOP MAINLY IN THE AFTERNOON AND EVENING. HOWEVER...BY FRIDAY AND
INTO THE WEEKEND THE POSITION OF THE HIGH WILL HAVE SHIFTED
SUFFICIENTLY FAR ENOUGH NORTH TO ALLOW A LONG FETCH OF EASTERLY
WINDS WHICH WILL PULL PLENTY OF MOISTURE BACK INTO THE DESERT
SOUTHWEST FOR AN UPSWING IN POPS FOR FRIDAY THROUGH SUNDAY. AT THIS
TIME ONLY INCREASED THE THREAT SLIGHTLY. SUBSEQUENT SHIFTS MAY HAVE
TO ADJUST POPS FOR THIS TIME PERIOD A BIT HIGHER.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MOLLERE
Hazardous weather outlook, Jul 18, 11:30 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1130 AM MST SUN JUL 18 2004
AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1130 AM MST SUN JUL 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...THE HIGHEST RISK OF SEVERE WEATHER TODAY APPEARS TO BE IN
THE WHITE MOUNTAINS. HOWEVER MOIST CONDITIONS PREVAIL ACROSS
SOUTHERN ARIZONA FOR GENERAL AFTERNOON THUNDERSTORM DEVELOPMENT.
DISCUSSION...THE GFS MODEL PICKS UP THE CURRENT DISTURBANCE IN SOUTH
CENTRAL NEW MEXICO AND CONTINUES MOVING IT EAST TODAY. THIS
DISTURBANCE IN COMBINATION WITH THE MOISTURE IN ARIZONA FAVORS
DEVELOPMENT IN GREENLEE AND NORTHEAST COCHISE COUNTY. THE ONE
DRAWBACK IS MUCH DRIER AIR RESIDES OVER NEW MEXICO...SO THIS
DISTURBANCE WILL NEED TO HOLD TOGETHER LONG ENOUGH TO REACH THE
MOISTURE IN ARIZONA.
ELSEWHERE ABUNDANT MOISTURE REMAINS ENTRENCHED FOR SIGNIFICANT
AFTERNOON THUNDERSTORMS TO DEVELOP. UPPER LEVEL WINDS ARE LESS
FAVORABLE TODAY THAN YESTERDAY SO EXPECT LESS ACTIVITY. STRONG
CONVECTION WILL OCCUR AGAIN OVER THE SIERRA MADRES IN MEXICO. THE
UPPER LEVEL PATTERN TENDS TO SHIFT ANY GUST FRONTS GENERATED FROM
THIS CONVECTION FURTHER WEST INTO CENTRAL AND WESTERN PIMA COUNTY
TODAY. OTHER THAN THE ABOVE IDEAS...NO OTHER FOCUSING MECHANISMS ARE
SEEN AT THIS TIME. THE CLOUD MASS OVER CENTRAL PIMA COUNTY AT NOON
APPEARS TO BE A CONSEQUENCE OF A WEAK MID LEVEL JET MAX...AND IS NOT
EXPECTED TO BE SIGNIFICANT THIS AFTERNOON.
THE PRIMARY PROBLEMS ASSOCIATED WITH ALL THUNDERSTORMS WILL BE
LOCALIZED HEAVY RAINFALL AND WIND. A SLOW MOVING STORM MOTION FROM
THE SOUTH AT ABOUT 5 MPH IS EXPECTED. THUS FLASH FLOODING AND
PROBLEMS WITH LOW WATER CROSSINGS REMAIN A POSSIBILITY TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.
EXPECT THE UPPER LEVEL HIGH PRESSURE TO REMAIN SOUTH OF THE FOUR
CORNERS AREA THROUGH FRIDAY NIGHT. THIS POSITION IS NOT FAVORABLE FOR
CONTINUED MOISTURE ENTRAINMENT INTO ARIZONA. THUS EXPECT
THUNDERSTORM ACTIVITY TO DECREASE THROUGH MID WEEK. AS THE HIGH
PRESSURE BEGINS TO SHIFT FURTHER NORTH...THE MORE TYPICAL MONSOON
UPPER LEVEL PATTERN WILL COME BACK INTO PLACE BY NEXT WEEKEND.
DRIER AIR FROM NEW MEXICO WILL TRY TO SEEP INTO EASTERN ARIZONA THE
FIRST COUPLE OF DAYS THIS WEEK. PLACES WHERE RAIN HAS OCCURRED AND
SOIL MOISTURE IS HIGH WILL TEND TO DIFFUSE THIS DRIER AIR. THUS DO
NOT EXPECT US TO TOTALLY DRY OUT...AND SUBSEQUENTLY THUNDERSTORMS
REMAIN IN THE FORECAST THROUGH DAY 7.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GWS
Flash Flood, Pima
- When
- July 18, 7:45 PM MST to 10:00 PM MST
- Where
- Pima County, 4 mi SSW of Oro Vly
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.097, -111.790 (the zone’s center; the record gives no point)
A thunderstorm over Northeastern Pima County dropped over an inch of rainfall, which then made it's way into the Canada Del Oro (CDO) wash. The Sheriff's office reported that the low water crossings along the Canda Del Oro wash at Overton and La Cholla were closed due to flash flooding and were impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 18, 2004$2.6 million · F4 · 23 events
- Lightning Strike in Florida, July 18, 20041 death · 2 injured · 1 event
- Rip Current in North Carolina, July 18, 20041 death · 1 event
- Flash Flood in Idaho, July 18, 2004$535,000 · 1 event
- Debris Flow in Wyoming, July 18, 2004$275,000 · 1 event
- Flash Flood in Puerto Rico, July 18, 2004$200,000 · 1 event
- Flash Flooding in Pennsylvania, July 18, 2004$125,000 · 2 events
- Flash Flood in Louisiana, July 18, 2004$50,000 · 1 event
- Heavy Rain in Colorado, July 18, 2004$40,000 · 1 event
- Flash Flood in New York, July 18, 2004$20,000 · 1 event
- Flash Flood in New York, July 18, 2004$20,000 · 1 event
- Flash Flood in Pennsylvania, July 18, 2004$18,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415772.